Opioids mixed with tranquilizers have been showing up on Red Deer streets, causing more overdoses and potentially more deaths.
Alberta Health Services reported earlier this summer that street drugs in British Columbia contained etizolam, which is similar to benzodiazepines such as Valium, Xanax and Ativan.
When opioids are combined with etizolam, drug users can remain unconscious, which makes it more difficult to know if they require more naloxone, the treatment that reverses opioid overdoses.
“What we’re seeing now is often people will start breathing again, but the level of consciousness sometimes doesn’t improve for hours,” said Sarah Fleck, clinical manager of the harm reduction agency Turning Point, which operates the overdose prevention site in Red Deer.
She said the site started treating people likely impacted by etizolam in June, and in July, staff recorded more overdoses than ever.
“We had 151 overdoses last month, which is substantially higher than any other month. Most of those overdoses required a little extra medical response and support to effectively reverse it.”
She said those clients remain at the site under the supervision of staff in the observation room. It would be difficult for a bystander in the community to provide the same level of oversight, she said.
“It’s a lot of pressure to be constantly monitoring somebody if their breathing is changing, or if they’re displaying any other symptoms of oxygen deprivation.
“In July, clients were definitely talking about using at the overdose prevention site more often, and more frequently, because they were aware that the drugs were stronger.”
She said in the community, it’s important that people administer naloxone and call 911 if they suspect an overdose.
“Anybody who is presenting with any sort of symptoms of an overdose should always still be given naloxone, because naloxone will work on the opiate. It’s still really, really important that naloxone is part of the emergency response.
“It has no negative consequences if there’s no opiate.”